South Carolina, 2017Damaging Winds in South Carolina, September 5, 2017
September 5, 2017 · NWS CAE · 2 events in 2 counties and zones
Thunderstorm activity developed along a prefrontal surface trough, a few of which produced strong damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorm activity developed along a prefrontal surface trough, a few of which produced strong damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 5, 1:42 PM EST, 38 minutes earlier.
Area forecast discussion, Sep 5, 1:42 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
242 PM EDT Tue Sep 5 2017
.SYNOPSIS...
Moisture will begin to increase today ahead of an approaching cold
front today. The front will move through late Wednesday, increasing
the chance of showers and thunderstorms, ushering in cooler and
drier air into our FA Thursday into Saturday. Hurricane Irma will
continue to be monitored for possible significant impacts to
this area early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Increasing moisture and convergence from a lee-side surface
trough has led to showers and thunderstorms across the eastern
FA. Moderate potential instability and weak wind shear suggests
pulse type convection. An inverted V sounding and dry air aloft
supports damaging downburst winds in a few of the stronger
cells. With SW flow along the SW/NE dewpoint gradient, training
storms will be possible this afternoon. Although today's PWAT
values do not support heavy rain rates any training storms may
cause localized flash flooding. Temperatures are expected to
remain above normal with highs in the low to mid 90s.
Tonight, hi-res models suggest diminishing convection in the
eastern FA with loss of heating and additional development in
the west associated with a shortwave ahead of the front.
Thunderstorms may move into the Midlands by late evening but
confidence is low.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... A reasonably
strong cold front for the first week in September is expected to
move through the area on Wednesday. Moisture will pool along
and ahead of the front, while upper divergence in the right rear
portion of the upper jet will provide enhanced vertical
motions, supporting a considerable amount of convection. Low
level winds are not particularly impressive, but a pretty robust
mid level jet for this time of year should allow for some
convective organization during the afternoon and evening hours
moving through the area from northwest to southeast, so the
marginal severe risk currently painted by SPC across the area
looks prudent. Instability will be lower, especially in the
northwestern portion of the CWA where the front will pass
through earlier in the day, keeping the severe threat from
becoming too significant.
The front will be moving to the east of the area and into the
Atlantic Wednesday night, so POPs will diminish accordingly.
Cooler, drier air will be moving in quickly behind the front,
with min temps running as much as 15 degrees cooler than Tuesday
night.
On Thursday and Thursday night, surface high pressure with
a modified polar air mass will dominate the southeastern states.
Max temps will range from the upper 70s north to the lower 80s
south, with dew points down into the upper 40s to lower 50s.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...High pressure at the
surface will remain in control through Saturday with only a very
modest warming trend. Winds will pick up a little by Saturday
afternoon as a stronger high moves into the Great Lakes and
increases the pressure gradient across the area between it and
Hurricane Irma.
For Sunday into early next week, it's all about Irma. The
eventual path and intensity are still uncertain, so don't put
too much weight on any one specific forecast. Conditions will
deteriorate with time as wind and chances of rain increase.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Expect mainly VFR conditions during the TAF period but
restrictions possible in convection this afternoon if storms
move over a terminal.
Thunderstorms have developed across the eastern FA. Kept VCTS
at OGB where impacts are most likely. Otherwise, VFR conditions
primarily expected during the afternoon with southwest winds
around 10 knots with some possible gusts to 15 knots. Thunderstorms
may continue this evening as a weak shortwave pushes in from
the west but confidence is low.
Tonight, increasing SW flow ahead of the a cold front will help
keep lower levels mixed and limit fog potential. Patchy stratus
may develop as moisture increases ahead of the front. Although
models do not suggest ceiling restrictions overnight. The front
may trigger showers and thunderstorms near the end of the 24 TAF
period but confidence is too low at this point to include in
TAFs.
EXTENDED AVIATION OUTLOOK...Scattered thunderstorms Wednesday
are expect to have some level of impact at the terminals
Wednesday afternoon or evening. Then, mainly VFR expected
Thursday through the weekend, although winds may be on the
increase on Sunday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...Alsheimer
AVIATION...99
Hazardous weather outlook, Sep 5, 1:24 AM EST, 12 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
224 AM EDT Tue Sep 5 2017
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060630-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
224 AM EDT Tue Sep 5 2017
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Some thunderstorms Wednesday afternoon and evening will be capable
of producing strong wind gusts.
Hurricane Irma will have to be monitored for possible impacts on our
region early next week. Please monitor official forecasts from the
National Hurricane Center, and prepare accordingly.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Barnwell
- When
- September 5, 2:20 PM EST to 2:25 PM EST
- Where
- Barnwell County, 3.2 mi ENE of Barnwell
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.250, -81.320
Barnwell Co SC EM reported several trees down.
Thunderstorm Wind, Kershaw
- When
- September 5, 8:43 PM EST to 8:45 PM EST
- Where
- Kershaw County, Westville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.450, -80.600
Sheriff reported large limbs down on power lines on Damascus Church Rd near Damascus Church.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Puerto Rico, September 5, 20171 death · 1 event
- Wildfire in Utah, September 5 to 10, 2017$849,000 · 1 event
- Damaging Winds in Vermont, September 5, 2017$85,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Pennsylvania, September 5, 2017$47,000 · 1 in hail · 14 events
- Damaging Winds in Georgia, September 5, 2017$41,000 · 55 kt wind · 5 events
- Flash Flood and Damaging Winds in Mississippi, September 5, 2017$17,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in West Virginia, September 5, 20171 in hail · 14 events
- Damaging Winds in Virginia, September 5, 201750 kt wind · 8 events
- Flash Flooding and Hail in Pennsylvania, September 5, 2017$4,000 · 1 in hail · 8 events
- Damaging Winds in Maryland, September 5, 201755 kt wind · 6 events
- Hail and Damaging Winds in Vermont, September 5, 20171 in hail · 6 events
- Hail and Damaging Winds in Louisiana, September 5, 20171 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716057, 716059.